Format

Send to

Choose Destination
See comment in PubMed Commons below
Vet Hum Toxicol. 1995 Dec;37(6):562-6.

Possible association of liver damage with the use of Chinese herbal medicine for skin disease.

Author information

  • 1Medical Toxicology Unit, Guy's and St Thomas Hospital Trust, London, UK.

Abstract

From January 1991 to December 1993, we received reports of 11 cases of liver damage following the use of Chinese Herbal Medicine (CHM) for skin conditions. There was strong evidence of an etological association in 2 cases in which recovery after dechallenge and recurrence of hepatitis after rechallenge were observed. The time-course relationship, recovery after ceasing CHM, and absence of alternative causes of liver damage suggested an association in 2 further symptomatic cases following a single period of exposure. Herbal material was available for analysis in 7 cases. The plant mixtures varied so no single ingredient could account for liver injury in this case series. The mechanism of toxicity is unclear; effects do not appear dose-related and are probably idiosyncratic. Liver function should be monitored in patients who use CHM for skin disorders and its use discontinued if problems occur. The complexity of these cases illustrates the requirement for continuous surveillance of CHM including pharmacognostical investigation of ingredients.

PMID:
8588298
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center